Ask Dr. Roach: Longstanding diabetes affects nerves within the stomach
DEAR DR. ROACH >> My 38-year-old daughter has an impacted stomach. The doctors gave her antibiotics to take with her food. She still cannot eat much, because it makes her so sick to eat anything. She tries eating soft foods like soup. She’s tough and has had Type 1 diabetes since age 11. Can you help with any suggestions?
Dear R.P. >> It sounds like the issue is not mechanical impaction, it’s that her longstanding diabetes has damaged the nerves that go to her stomach and intestines. Most people know that diabetes can cause a neuropathy, causing the hands and feet to go numb (which is painful sometimes), but the same process can affect the nerves leading to the organs. One such complication is diabetic enteropathy and, in the case of the stomach in particular, gastroparesis, which means “no stomach movement” in Greek.
People can get gastroparesis after getting infected with a virus, but one major risk factor is longstanding diabetes, especially when it hasn’t been well-controlled. Once nerves are damaged by diabetes, they usually don’t get better unless the person makes dramatic changes and gets the diabetes under much-better control, but even then, the nerves may continue to have reduced function forever.
The diagnosis is often made clinically, but can be confirmed with a gastric emptying study, where a person eats a radioactive meal and the progress of the food is followed with a detector.
Treatment certainly includes dietary changes. Liquid foods like soup are a good choice, and people with gastroparesis should avoid fatty foods and food with lots of fiber. Carbonated beverages, alcohol and smoking should be avoided. Many people need vitamin supplementation if they can’t get in enough vitamins through food. Her diabetes medication should be reviewed: Some of the newer treatments, such as semaglutide(Ozempic) and sitagliptin (Januvia), can make gastroparesis worse.
Erythromycin is the antibiotic she is probably being treated with, but it’s a side effect of the medicine that is useful, rather than its ability to kill bacteria, as it stimulates muscle contractions in the stomach and intestines. Other options include metoclopramide (which needs to be used carefully to avoid tardive dyskinesia, a serious side effect), domperidone(available in Canada, but not the U.S.) and cisapride (available only through a limited access program by experts, as it is associated with heart-rhythm issues, especially in combination with other drugs). An electronic pacemaker for the stomach is a potential new therapy, reserved right now as a “humanitarian exemption device” for people who do not get good results on any other therapy.
DEAR DR. ROACH >> I took one sip of coffee in college, and that was the last time. However, there are times when I need a boost, so I’ll take a 50-mg caffeine pill (aka NoDoz). I’ve read numerous reports about the health benefits of coffee/tea. I was wondering if those benefits apply to the pill version, or if it’s about the combo of ingredients in coffee/tea that provide benefits.
Dear Reader >> Sorry, but it’s the other compounds in coffee and tea, not the caffeine, that appear to be responsible for the health benefits recently confirmed in another trial. We know this because decaffeinated versions of coffee and tea seem to have the same benefits.